A 26-year-old woman, who has complained of palpitations in the past, is admitted to hospital via the A & E department with palpitations.
What does the ECG show and what should you do?
The ECG shows:
- Narrow complex tachycardia, rate about 200/min
- No P waves visible
- Normal axis
- Regular QRS complexes
- Normal QRS complexes, ST segments and T waves
This is a supraventricular tachycardia, and since no P waves are visible this is a junctional, or atrioventricular nodal re-entry, tachycardia (AVNRT).
What to do
AVNRT is the commonest form of paroxysmal tachycardia in young people, and presumably explains her previous episodes of palpitations. Attacks of AVNRT may be terminated by any of the manoeuvres that lead to vagal stimulation – Valsalva’s manoeuvre, carotid sinus pressure, or immersion of the face in cold water. If these are unsuccessful, intravenous adenosine should be given by bolus injection. Adenosine has a very short half-life, but can cause flushing and occasionally an asthmatic attack. If adenosine proves unsuccessful, verapamil 5–10 mg given by bolus injection will usually restore sinus rhythm. Otherwise, DC cardioversion is indicated.
Atrioventricular nodal re-entry (junctional) tachycardia (AVNRT).